Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 63, NWS Tucson, AZ

August 16, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2013, 7:22 PM MST for Pima County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2013, 7:22 PM MST (02:22 UTC)
Expired
Aug 16, 2013, 7:45 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3676 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS55 KTWC 170222
SVRTWC
AZC019-170245-
/O.NEW.KTWC.SV.W.0063.130817T0222Z-130817T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
722 PM MST FRI AUG 16 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 712 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DOVE MOUNTAIN MOVING 
  WEST NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3241 11114 3250 11125 3251 11106 3244 11100
TIME...MOT...LOC 0221Z 128DEG 5KT 3247 11109

$$
1 follow-up statement
692 
WWUS55 KTWC 170242
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
742 PM MST FRI AUG 16 2013

AZC019-170251-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-130817T0245Z/
PIMA AZ-
742 PM MST FRI AUG 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL 
EXPIRE AT 745 PM MST...

THE THUNDERSTORM NEAR DOVE MOUNTAIN THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING HAS WEAKEN BELOW SEVERE LIMITS. WIND GUST UP 
TO 40 MPH AND BRIEF HEAVY RAIN WILL CONTINUE FROM DOVE MOUNTAIN 
WEST TOWARD THE TOWN OF MARANA THROUGH 815 PM MST.

LAT...LON 3241 11114 3250 11125 3251 11106 3244 11100
TIME...MOT...LOC 0241Z 128DEG 5KT 3249 11112

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:36 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 2:36 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI AUG 16 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
REGION INTO EARLY NEXT THEN IT WILL BEGIN TO WEAKEN AND SHIFT
SLIGHTLY TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE
NORMAL AFTERNOON TEMPERATURES WELL INTO NEXT WEEK...AS MUCH AS 3 TO
8 DEGREES WARMER OVER THE NEXT 3 DAYS.  ENOUGH LOW AND MID LEVEL
MOISTURE WILL CIRCULATE UNDER THE HIGH TO ALLOW FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP
EACH DAY.

&&

.DISCUSSION...TEMPERATURES WERE WELL ABOVE NORMAL AGAIN THIS
AFTERNOON...WITH THE TUCSON INTERNATIONAL AIRPORT REACHING 108
DEGREES AS OF 2 PM MST. THE RECORD AT TUS IS 108 SET BACK IN 1992.
AT ANY RATE...THESE HOT TEMPERATURES HAVE AIDED IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BASED ON RECENT RADAR
TRENDS...MOST OF THE CWA WILL SEE A DECENT COVERAGE OF THUNDERSTORMS
THE REST OF THIS AFTERNOON INTO THE EVENING HOURS. WILL ALSO
INTRODUCE SOME LOW POP VALUES OVERNIGHT TONIGHT WITH THE
ANTICIPATION OF LINGERING SHOWERS AND A FEW THUNDERSTORMS. MODELS
KEEP THE UPPER HIGH CENTERED OVER ARIZONA THROUGH THE PERIOD EVEN AS
AN UPPER LOW DEVELOPS AROUND THE CALIFORNIA COAST. THIS WILL
TRANSLATE TO DAYTIME TEMPERATURES REMAINING ABOVE NORMAL.
ALSO...ADEQUATE MOISTURE WILL BE AVAILABLE TO SUPPORT ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...ISOLD-SCTD SHRA/TSRA WILL CONTINUE THRU 17/06Z...THEN
TAPER OFF OVERNIGHT. SCT-BKN CLOUDS AT 8-10K FT THRU ABOUT
17/06Z..THEN SCT-BKN CLOUDS ABOVE 15K FT AGL THRU 17/18Z. SURFACE
WINDS LIGHT AND VARIABLE...BUT ERRATIC AND GUSTY NEAR TSRA'S.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THIS WEEKEND. TEMPERATURES
THROUGH EARLY NEXT WEEK WILL BE SEVERAL DEGREES WARMER THAN NORMAL
WITH SOME SLIGHT COOLING TO NEAR NORMAL VALUES NEXT WEEK. NORMAL
DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH
OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO
STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 16, 2:35 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST FRI AUG 16 2013

AZZ502-505-162215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
235 PM MST FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST UNTIL 315 PM MST...

THE PUBLIC REPORTED A LOCALIZED AREA OF BLOWING DUST ALONG
INTERSTATE 10 BETWEEN ELOY AND PICACHO PEAK AREA.

AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAS AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3283 11140 3252 11118 3251 11185 3272 11175
      3277 11159 3288 11149

GL
Special weather statement, Aug 16, 6:43 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST FRI AUG 16 2013

AZZ505-506-170230-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
643 PM MST FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 730 PM
MST...

AT 640 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF KEARNY...OR 17 MILES EAST
OF FLORENCE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3302 11092 3280 11092 3272 11121 3294 11140
      3312 11115 3313 11112
TIME...MOT...LOC 0143Z 024DEG 9KT 3296 11110

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 17, 3:37 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 17, 3:52 PM MSTSpecial Weather StatementTWC38 min
Aug 17, 4:32 PM MSTSevere Thunderstorm WarningTWCPima43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.